Rescaling of Markov shifts

Tom Ward

Research output: Contribution to journalArticlepeer-review

6 Downloads (Pure)


Given a Zd topological Markov shift S and a d×d integer matrix M with det(M) ¹ 0, we introduce the M-rescaling of S, denoted S(M). We show that some (internal) power of the Zd-action on S(M) is isomorphic to some (Cartesian, or external) power of S, and deduce that the two Markov shifts have the same topological entropy. Several examples from the theory of group automorphisms are discussed. Full shifts in any dimension are shown to be invariant under rescaling, and the problem of whether the reverse is true is interpreted as a higher-dimensional analogue of William's problem.
Original languageEnglish
Pages (from-to)149-157
Number of pages9
JournalActa Mathematica Universitatis Comenianae
Issue number1
Publication statusPublished - 1996

Cite this